Alert archive / Nevada / Flash Flood Warnings in 2014

Flash Flood Warning 17, NWS Elko, NV

August 5, 2014Elko County, Nevada

NWS Elko, NV issued this flash flood warning at Aug 5, 2014, 1:27 PM PDT for Elko County, Nevada. It was in force for 5 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2014, 1:27 PM PDT (20:27 UTC)
Expired
Aug 5, 2014, 6:00 PM PDT
In force
5 hr
Issued by
NWS Elko, NV
Area
Storm-based polygon
Flood severity
None

County Elko County, NV

The radar

The Elko radar (KLRX), 100 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 4:00 PM PDTFLASH FLOOD3 Sse South Fork, NVPUBLIC REPORTED ONE FOOT OF WATER FLOWING ACROSS A ROAD NEAR SOUTH FORK. HAD TO MATCH WITH RADAR AND PRECIPITATION ESTIMATES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 8.5 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2014-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2014-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
606 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

820 
WGUS55 KLKN 052027
FFWLKN
NVC007-052330-
/O.NEW.KLKN.FF.W.0017.140805T2027Z-140805T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ELKO NV
127 PM PDT TUE AUG 5 2014

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL ELKO COUNTY IN NORTHEAST NEVADA...
  THIS INCLUDES THE CITY OF LEE...

* UNTIL 430 PM PDT

* AT 119 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
FLASH FLOODING FROM TRAINING THUNDERSTORM OVER THE WARNED AREA. 
RADAR ESTIMATED THAT ONE TO TWO INCHES OF RAIN HAS FALLEN IN A SHORT 
AMOUNT OF TIME. THIS AREA OF HEAVY RAIN IS ALSO OCCURRING OVER THE 
2012 CHIMNEY FIRE BURN SCAR. THIS WILL INCREASE THE LIKELIHOOD OF 
RUNOFF AND DEBRIS FLOWS IN DRY WASHES AND STREAMS IN THE WARNING 
AREA. ADDITIONAL RAINFALL OF UP TO ONE HALF INCH WILL BE POSSIBLE 
OVER THE NEXT HOUR...INCREASING THE FLASH FLOODING THREAT.  

LOCATIONS NEAR FLASH FLOODING INCLUDE...LEE...LEE INDIAN 
RESERVATION...ROUTE 714...AND THE CHIMNEY FIRE BURN SCAR. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 4070 11570 4065 11543 4044 11553 4049 11581

$$

JRM
4 follow-up statements
672 
WGUS75 KLKN 052038
FFSLKN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
138 PM PDT TUE AUG 5 2014

NVC007-052330-
/O.CON.KLKN.FF.W.0017.000000T0000Z-140805T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ELKO NV-
138 PM PDT TUE AUG 5 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM PDT FOR SOUTH
CENTRAL ELKO COUNTY...

AT 131 PM PDT...ELKO COUNTY PUBLIC SAFETY REPORTED MUDSLIDES ON LEE 
ROAD AND THAT THE ROAD IS BLOCKED. ADDITIONAL SHOWERS AND 
THUNDERSTORMS ARE MOVING INTO THE WARNED AREA AND WILL LIKELY 
INCREASE THE FLASH FLOOD INTENSITY THROUGH THE NEXT HOUR. THIS IS A 
DANGEROUS SITUATION WITH REPORTED MUDSLIDES AND WILL ONLY WORSEN AS 
MORE STORMS MOVE INTO THE AREA. STAY OUT AND AWAY FROM STREAMS AND 
DRY WASHES. ADDITIONAL FLASH FLOODING IS LIKELY IN AND AROUND THE 
CHIMNEY FIRE BURN SCAR.  

LOCATIONS NEAR FLASH FLOODING INCLUDE...LEE...LEE INDIAN 
RESERVATION...ROUTE 714...AND THE CHIMNEY FIRE BURN SCAR. 

&&

LAT...LON 4070 11570 4065 11543 4044 11553 4049 11581

$$

JRM
199 
WGUS75 KLKN 052215
FFSLKN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
315 PM PDT TUE AUG 5 2014

NVC007-052330-
/O.CON.KLKN.FF.W.0017.000000T0000Z-140805T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ELKO NV-
315 PM PDT TUE AUG 5 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM PDT FOR SOUTH
CENTRAL ELKO COUNTY...

AT 309 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT STRONG SHOWERS AND THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL 
ARE MOVING BACK INTO THE WARNING AREA. THESE STORMS WILL HIT AREAS 
THAT HAVE ALREADY RECEIVED SIGNIFICANT AMOUNTS OF RAIN AND FLOODING. 
THIS WILL RENEW THE FLASH FLOOD THREAT AND FLASH FLOODING WILL BE 
LIKELY SHORTLY. THIS IS A DANGEROUS SITUATION...IT WILL TAKE ONLY 
MODERATE RAINFALL AMOUNTS TO PRODUCE SIGNIFICANT FLASH FLOODING. 
RAINFALL AMOUNTS OF ONE HALF TO ONE INCH OF RAIN WILL OCCUR IN 
AROUND 30 MINUTES. STAY AWAY AND OUT OF DRY WASHES AND THE CHIMNEY 
FIRE BURN SCAR. LEE ROAD HAS ALREADY SEEN SIGNIFICANT FLOODING!  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN ELKO.

&&

LAT...LON 4070 11570 4065 11543 4044 11553 4049 11581

$$

JRM
580 
WGUS55 KLKN 052316
FFWLKN
NVC007-060100-
/O.EXT.KLKN.FF.W.0017.000000T0000Z-140806T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ELKO NV
416 PM PDT TUE AUG 5 2014

THE NATIONAL WEATHER SERVICE IN ELKO HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL ELKO COUNTY IN NORTHEAST NEVADA...
  THIS INCLUDES THE CITY OF LEE...

* UNTIL 600 PM PDT

* AT 412 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT HEAVY RAIN HAS ENDED ACROSS THE WARNED AREA...BUT LIGHT TO 
MODERATE RAIN SHOWERS WILL PERSIST THROUGH THE NEXT COUPLE OF HOURS. 
FLASH FLOODING IS STILL LIKELY IN DRY WASHES AND STREAMS IN THE 
WARNED AREA. STAY AWAY AND OUT OF DRY WASHES AND STREAMS. ROADS IN 
THE WARNED AREA HAVE BEEN DAMAGED...PLEASE USE CAUTION WHEN DRIVING 
THIS EVENING AND ADHERE TO ANY ROAD CLOSURE SIGNS.  

LOCATIONS NEAR THE PATH OF INCLUDE....LEE ROAD...SOUTH FORK INDIAN 
RESERVATION...STATE ROUTE 228...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN ELKO.

&&

LAT...LON 4070 11570 4065 11543 4044 11553 4049 11581

$$

JRM
200 
WGUS75 KLKN 060055
FFSLKN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
555 PM PDT TUE AUG 5 2014

NVC007-060105-
/O.EXP.KLKN.FF.W.0017.000000T0000Z-140806T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ELKO NV-
555 PM PDT TUE AUG 5 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 600 PM PDT FOR SOUTH
CENTRAL ELKO COUNTY...

RAIN HAS DIMINISHED AROUND LEE AND JIGGS. STILL...SOME RUNOFF MAY 
OCCUR. STAY AWAY FROM STREAMS AND LOW SPOTS AND BURN SCARS.

&&

LAT...LON 4070 11570 4065 11543 4044 11553 4049 11581

$$

BOYD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 2:54 AM PDT, 10 hours 33 minutes earlier.

Area forecast discussion, Aug 5, 2:54 AM PDT, 10 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
254 AM PDT TUE AUG 5 2014

.SYNOPSIS...ABUNDANT MOISTURE WILL BRING SHOWERS AND THUNDERSTORMS
AGAIN TODAY...ESPECIALLY ACROSS NORTHERN NEVADA. SLOW DRYING
WILL TAKE PLACE FROM THE SOUTH WEDNESDAY THROUGH THE END OF THE
WEEK WITH THUNDERSTORM COVERAGE BECOMING ISOLATED BY FRIDAY.

&&

.SHORT TERM...TODAY THROUGH WEDNESDAY. UPPER LEVEL LOW CENTERED
OVER NORTH-CENTRAL NEVADA IS RESULTING IN SCATTERED SHOWERS ACROSS
LANDER...EUREKA...AND ELKO COUNTIES...WITH ISOLATED SHOWERS OVER
THE REMAINDER OF THE CWA. LIGHTNING ENDED LAST NIGHT SHORTLY
BEFORE 10 WITH THE LAST STRIKE IN NORTHWESTERN ELKO COUNTY.
THUNDERSTORMS WILL REDEVELOP BY EARLY THIS AFTERNOON HOWEVER.
CENTER OF THE LOW DRIFTS WEST LATER TODAY...CENTERING OVER
NORTHEASTERN CA AND NORTHWESTERN NV. DIFFLUENT FLOW OVER
NORTHEASTERN NEVADA WILL MAKE SCATTERED THUNDERSTORMS LIKELY IN
THIS AREA...WITH ISOLATED ACTIVITY IN MOST OTHER AREAS. CONTINUED
THE FLASH FLOOD WATCH FOR NORTHERN ZONES THIS AFTERNOON AND
EVENING AS AIR MASS REMAINS VERY MOIST AND MODERATELY UNSTABLE.
UPPER LEVEL LOW OPENS TO A TROUGH OVER THE CWA WEDNESDAY...WITH
CONTINUED SHOWER AND THUNDERSTORM ACTIVITY OVER ALL OF NORTHERN
AND MOST OF CENTRAL NEVADA. HIGH TEMPERATURES TODAY WILL BE AROUND
10 DEGREES BELOW NORMAL...WITH A FEW DEGREES OF WARMING ON
WEDNESDAY.

.LONG TERM... WEDNESDAY NIGHT THROUGH NEXT TUESDAY. MODELS IN
FAIRLY GOOD AGREEMENT WITH THE OVERALL PATTERN THROUGH SUNDAY.
GFS HAS UPPER LOW OVER CENTRAL NV WEDNESDAY NIGHT WITH DIFFLUENT
ALOFT AND LIS NEAR -2 AIDING IN THE DEVELOPMENT OF A BAND OF
SHOWERS AND THUNDERSTORMS EXTENDING ALONG A LINE FROM AUSTIN TO
JACKPOT. NAM12 HAS THIS BOUNDARY FURTHER WEST INTO HUMBOLDT
COUNTY...WHILE EC FASTER PUSHING THE PRECIP INTO IDAHO. WILL LEAN
TOWARD THE GFS SOLUTION AND KEEP SHOWERS AND TSTMS THROUGH THE
NIGHT. BY THURSDAY AFTERNOON TROF WEAKENS...BUT STILL REMAINS
QUITE UNSTABLE OVER NE NV. DRIER AND STABLE AIRMASS SHOULD MOVE
INTO THE SOUTHERN PORTIONS OF NORTHERN NYE AND WHITE PINE COUNTIES
THROUGH THE REMAINDER OF THE PERIOD. ANOTHER WEAK UPPER LOW
MOVES ALONG THE WEST COAST FRIDAY KEEPING THUNDERSTORMS IN THE
NORTHERN ZONES THROUGH SATURDAY. WITH THE EXCEPTION OF HUMBOLDT
COUNTY...GFS FORECASTS THE DRIER AIRMASS TO PUSH INTO THE THE
REMAINDER OF THE ZONES SUNDAY AND MONDAY. EC MUCH WETTER MONDAY AS
THE UPPER LOW STRONGER AND FURTHER EAST THAN GFS. WILL LEAVE CWA
MAINLY DRY DAYS 6 AND 7 AT THIS TIME...BUT WITH FOUR CORNER HIGH
FIRMLY IN PLACE...MAY NEED TO EVENTUALLY BUMP POPS UP.

&&

.AVIATION...A MOIST LOW PRESSURE SYSTEM WILL BRING SCT-NMRS SHRA
WITH ISOLD/SCT THUNDERSTORMS TO ALL TAF SITES TODAY. SOME OF THE
STRONGER STORMS MAY BRING BRIEF HEAVY RAIN WITH LCL CIGS/VSBY
REDUCTION TO MVFR.

&&

.FIRE WEATHER...ABUNDANT MOISTURE WILL REMAIN OVER NORTHERN NEVADA
AGAIN TODAY FOR NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS. A
LITTLE DRYING WILL TAKE PLACE OVER CENTRAL NEVADA...WITH ISOLATED
TO SCATTERED SHOWERS AND THUNDERSTORMS. DRYING TREND CONTINUES
FROM SOUTH TO NORTH WEDNESDAY THROUGH THE END OF THE WEEK WITH
THUNDERSTORM COVERAGE BECOMING ISOLATED BY FRIDAY.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM NOON PDT TODAY THROUGH THIS EVENING FOR
HUMBOLDT COUNTY...NORTHERN ELKO COUNTY...NORTHERN LANDER COUNTY
AND NORTHERN EUREKA COUNTY...RUBY MOUNTAINS/EAST HUMBOLDT
RANGE...SOUTH CENTRAL ELKO COUNTY...SOUTHEASTERN ELKO COUNTY...
SOUTHWESTERN ELKO COUNTY.

&&

96/87/87/96

In the hours before

Special weather statement, Aug 5, 12:57 PM PDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1257 PM PDT TUE AUG 5 2014

NVZ034-038-052030-
RUBY MOUNTAINS AND EAST HUMBOLDT RANGE NV-SOUTHWEST ELKO COUNTY NV-
1257 PM PDT TUE AUG 5 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 130 PM
PDT...

AT 1251 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR SPRING CREEK...MOVING NORTHEAST AT 5 MPH.

VERY HEAVY RAIN WILL IMPACT SPRING CREEK AND LAMOILLE THROUGH 130 PM
PDT. EXPECT ONE QUARTER OF AN INCH OF RAIN WITH LOCALIZED AREAS
GETTING CLOSE TO ONE HALF AN INCH. EXPECT PONDING OF WATER ON AREA
ROADWAYS...AND DOWNPOURS DROPPING VISIBILITY DOWN TO ONE HALF A
MILE.

* LOCATIONS IMPACTED INCLUDE...
   SPRING CREEK AND  LAMOILLE...

&&

LAT...LON 4086 11566 4077 11539 4056 11554 4063 11576
TIME...MOT...LOC 1953Z 203DEG 4KT 4068 11560

DD

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 5:32 PM PDTFlash Flood WarningLKNElko6 hr
Aug 4, 5:45 PM PDTAreal Flood AdvisoryLKNLander, Nye3 hr
Aug 4, 5:54 PM PDTSpecial Weather StatementLKN36 min
Aug 4, 6:24 PM PDTAreal Flood AdvisoryLKNEureka, White Pine3 hr
Aug 4, 6:39 PM PDTSpecial Weather StatementLKN51 min
Aug 4, 6:43 PM PDTAreal Flood AdvisoryLKNNye, White Pine3 hr
Aug 4, 6:44 PM PDTAreal Flood AdvisoryLKNElko, White Pine3 hr
Aug 4, 6:45 PM PDTAreal Flood AdvisoryLKNElko3 hr
Aug 4, 6:46 PM PDTAreal Flood AdvisoryLKNEureka3 hr
Aug 4, 8:57 PM PDTAreal Flood AdvisoryLKNElko3 hr
Aug 5, 11:57 AM PDTAreal Flood AdvisoryLKNElko6 hr
Aug 5, 12:57 PM PDTSpecial Weather StatementLKNElko33 min
Aug 5, 1:52 PM PDTSpecial Weather StatementLKN23 min
Aug 5, 2:14 PM PDTAreal Flood AdvisoryLKNElko5 hr
Aug 5, 3:13 PM PDTSpecial Weather StatementLKN32 min
Aug 5, 3:25 PM PDTFlash Flood WarningLKNElko5 hr
Aug 5, 4:17 PM PDTAreal Flood AdvisoryLKNElko, Humboldt3 hr
Aug 5, 4:46 PM PDTAreal Flood AdvisoryLKNElko3 hr

Nearby

Flash Flood Warnings in Nevada, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.